Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 20, 2018, 5:31 PM EDT for Patrick County, Virginia; Stokes County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 5:31 PM EDT (21:31 UTC)
- Expired
- May 20, 2018, 10:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Stokes County, NC, Patrick County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236
WGUS51 KRNK 202131
FFWRNK
NCC169-VAC141-210330-
/O.NEW.KRNK.FF.W.0023.180520T2131Z-180521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
531 PM EDT SUN MAY 20 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northeastern Stokes County in north central North Carolina...
Southeastern Patrick County in southwestern Virginia...
* Until 1130 PM EDT
* At 531 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Danbury...
Sandy Ridge...
Penns Store...
Dillard...
and Prestonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3639 8029 3662 8024 3662 8005 3654 8005
3654 8003 3646 8003 3637 8005
$$
MBS2 follow-up statements
456
WGUS71 KRNK 202310
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
710 PM EDT SUN MAY 20 2018
VAC141-202320-
/O.CAN.KRNK.FF.W.0023.000000T0000Z-180521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patrick VA-
710 PM EDT SUN MAY 20 2018
...THE FLASH FLOOD WARNING FOR
SOUTHEASTERN PATRICK COUNTY IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3643 8023 3654 8024 3654 8011 3646 8013
3642 8015
$$
NCC169-210330-
/O.CON.KRNK.FF.W.0023.000000T0000Z-180521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-
710 PM EDT SUN MAY 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
NORTHEASTERN STOKES COUNTY...
At 710 PM EDT, Runoff from earlier heavy rainfall is still expected
to cause flash flooding across the warned area.
Some locations that will experience flooding include...
Sandy Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3643 8023 3654 8024 3654 8011 3646 8013
3642 8015
$$
MBS488
WGUS71 KRNK 210200
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1000 PM EDT SUN MAY 20 2018
NCC169-210201-
/O.CAN.KRNK.FF.W.0023.000000T0000Z-180521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-
1000 PM EDT SUN MAY 20 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN STOKES COUNTY IS
CANCELLED...
Runoff from earlier heavy rainfall is no longer expected to cause
flooding. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3643 8023 3654 8024 3654 8011 3646 8013
3642 8015
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:23 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 20, 2:23 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 223 PM EDT Sun May 20 2018 .SYNOPSIS... A southerly flow will continue to push warm and humid air into our region today and tonight. Scattered showers and thunderstorms will develop this afternoon and become more numerous for Monday. && .NEAR TERM /THROUGH MONDAY/... As of 220 PM EDT Saturday... Southerly flow continues to bring warm, moist and unstable air into the region. Diurnally driven thunderstorms will continue to spring up this afternoon into the evening before shutting down after sunset. Storms will develop mainly in the mountains but will have a generally easterly motion which should carry them out to the lower lying areas. Latest short range guidance suggests that any lingering storms should begin dissipating around midnight. The main threat from any of these showers and storms again will be any heavy downpours or potential training, leading to water issues with our already very saturated ground. Humid conditions will likely lead to patchy fog again tonight, which could become fairly dense in areas that receive rain today. Conditions on Monday look to be much like Sunday, continuing with the warm and humid pattern due to tropical ridging still firmly in place. A front will be approaching the area from the Ohio Valley and will trigger a more widespread convective event. SPC day 2 outlook currently has the region outlooked for general thunder with a marginal risk just to the west. That being said, again the main threat would be hydrological, but with modest instabilities, can not rule out that a cell or two could become strong to severe. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 200 PM EDT Sunday... A blocking ridge centered over Bermuda stretches westward to cover portions of the southeast and Mid Atlantic states Monday night and Tuesday. This ridge is expected to sink south by Wednesday, losing its influence on the region. A weak front should move across the area Tuesday night into Wednesday. Over the Gulf states north into the Tennessee Valley, a weak upper level trough will continue to draw Gulf and Atlantic moisture northward into the area Wednesday. Similar to last week, tropical moisture interacting with a frontal boundary will bring numerous slow moving showers with heavy downpours Tuesday afternoon into Wednesday. Since the ground will remain wet and creeks, streams and rivers are elevated, there is a chance for renewed flooding by the middle of the week. Unlike last week, the threat for heavy rain will only be a day or two rather than a whole week, as the front is forecast to move into the Carolinas Wednesday night. Temperature will continue to run warmer than normal until the front moves south of the area Wednesday night. Highs Tuesday will range from the mid to upper 70s across the mountains to the lower 80s east. Wednesday's temperatures will be a degree or two warmer than Tuesday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 215 PM EDT Sunday... Following a frontal passage Wednesday night, high pressure will wedge south on Thursday. This wedge of high pressure should keep most of the area dry through Friday night. With a cool easterly wind, near uniform temperatures are expected Thursday with highs in the upper 70s to lower 80s. An upper level ridge over the southeast states will expand northward on Friday. This ridge will bring warmer temperatures into the region for the weekend. The chance for thunderstorms return to the area on Saturday as a cold front approaches the region. The better chance for widespread showers and thunderstorms are expected Sunday and Monday as the front slowly crosses the area. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 140 PM EDT Sunday... VFR conditions to start the period as weak high pressure builds into the region. This afternoon into the evening, diurnally driven, isolated showers and possibly a rumble of thunder will be possible, mainly near and along the Blue Ridge but will move east into the lower elevations. Based on persistence, fog will be possible again overnight and could be especially dense in areas that receive rain today. Guidance suggests that while LWB will not likely see rain, fog will be particularly heavy at this TAF location. Fog should dissipate shortly after sunrise. Toward the end of the TAF period, guidance suggests MVFR ceilings will begin to drift over DAN ahead of convective activity developing to the south of the region. Winds are expected to be light and mainly from the south and west during the forecast period. Medium confidence in ceilings and visibilities. .Extended Aviation Discussion... Another weak cold front will bring increasing coverage of showers and thunderstorms again on Monday afternoon. Scattered MVFR showers and thunderstorms are possible Monday night into Tuesday with another round likely Wednesday. Conditions are expected to improve later in the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JR NEAR TERM...JR SHORT TERM...RCS LONG TERM...AL/RCS AVIATION...JR/KK
Hazardous weather outlook, May 20, 2:18 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 218 PM EDT Sun May 20 2018 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 218 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-211830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 218 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 3:47 PM EDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 347 PM EDT SUN MAY 20 2018 NCZ004-005-VAZ032-043-202030- Stokes-Rockingham-Henry-Patrick- 347 PM EDT SUN MAY 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK COUNTIES... Until 430 PM EDT At 346 PM EDT, a strong thunderstorm was located over Penns Store, moving south at 5 mph. Winds in excess of 40 mph, very heavy rainfall, and possibly small hail are possible with these storms. Locations impacted include... Stoneville... Sandy Ridge... Spencer... Penns Store... and Prestonville. Heavy rainfall may cause excessive ponding of water on roads and flooding of poor drainage areas. Do not drive your vehicle through flooded roadways. LAT...LON 3658 8015 3662 8000 3645 7988 3642 8013 TIME...MOT...LOC 1946Z 347DEG 6KT 3656 8007 MBS
Special weather statement, May 20, 4:14 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
414 PM EDT SUN MAY 20 2018
NCZ019-020-202045-
Yadkin-Wilkes-
414 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL WILKES AND NORTHWESTERN YADKIN COUNTIES...
Until 445 PM EDT
At 412 PM EDT, a strong thunderstorm was located over Pleasant Hill,
moving south at 10 mph.
Wind gusts up to 50 mph, very heavy rain, and small hail are
possible with this storm.
Locations impacted include...
Elkin...
Jonesville...
Ronda...
Pleasant Hill...
and Brooks Crossroads.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3612 8097 3629 8102 3628 8087 3624 8087
3625 8081 3625 8080 3626 8078 3627 8078
3611 8069
TIME...MOT...LOC 2012Z 346DEG 11KT 3626 8089
MBSLocal storm report, May 20, 4:55 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 2 WSW ELKIN 36.25N 80.89W
05/20/2018 WILKES NC 911 CALL CENTER
ONE TREE DOWN ON J A RUSSELL DRIVE
&&
PWSpecial weather statement, May 20, 4:58 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT SUN MAY 20 2018
NCZ004-005-202145-
Stokes-Rockingham-
458 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND NORTHWESTERN
ROCKINGHAM COUNTIES...
Until 545 PM EDT
At 457 PM EDT, a strong thunderstorm was located over Sandy Ridge,
moving southeast at 20 mph.
Wind gusts up to 50 mph, very heavy rain, and small hail are
possible with this storm.
Locations impacted include...
Mayodan...
Madison...
Danbury...
Sandy Ridge...
and Pine Hall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3653 8030 3654 8027 3654 8002 3637 7985
3626 8009
TIME...MOT...LOC 2057Z 325DEG 16KT 3652 8016
MBSLocal storm report, May 20, 5:00 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 4 NNW ELKIN 36.31N 80.88W
05/20/2018 WILKES NC 911 CALL CENTER
ONE TREE DOWN NEAR THE INTERSECTION OF WEST FOREST DRIVE
AND PLEASANT RIDGE ROAD
&&
PWLocal storm report, May 20, 5:03 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 2 W ELKIN 36.26N 80.89W
05/20/2018 WILKES NC 911 CALL CENTER
ONE TREE DOWN NEAR THE PLEASANT HILL FIRE DEPARTMENT
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:27 PM EDT | Flash Flood Warning | RNK | Bedford | 6 hr |
| May 19, 8:35 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 40 min |
| May 19, 8:38 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick | 33 min |
| May 19, 8:42 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 63 min |
| May 19, 8:53 PM EDT | Areal Flood Advisory | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 6 hr |
| May 19, 9:08 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, Patrick | 6 hr |
| May 19, 9:16 PM EDT | Areal Flood Advisory | RNK | Craig | 5 hr |
| May 19, 9:19 PM EDT | Special Weather Statement | RNK | Smyth | 41 min |
| May 19, 9:53 PM EDT | Areal Flood Advisory | RNK | Botetourt, Rockbridge | 4 hr |
| May 19, 10:46 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 89 min |
| May 19, 11:46 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Martinsville | 74 min |
| May 20, 3:07 AM EDT | Areal Flood Warning | RNK | Franklin, Henry | 5 hr |
| May 20, 8:01 AM EDT | Areal Flood Warning | RNK | Henry, City of Martinsville | 119 min |
| May 20, 2:59 PM EDT | Special Weather Statement | RNK | Henry | 46 min |
| May 20, 3:47 PM EDT | Special Weather Statement | RNK | Henry | 43 min |
| May 20, 6:35 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Rockbridge, City of Buena Vista, City of Covington, City of Lexington | 55 min |
| May 20, 6:45 PM EDT | Special Weather Statement | RNK | Buckingham | 60 min |
| May 20, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 54 min |
| May 20, 7:16 PM EDT | Areal Flood Warning | RNK | Carroll, Patrick | 106 min |
| May 20, 7:59 PM EDT | Special Weather Statement | RNK | Buckingham | 61 min |
| May 20, 2:39 AM EDT | Special Weather Statement | RNK | Stokes, Yadkin | 51 min |
| May 20, 3:02 PM EDT | Special Weather Statement | RNK | Wilkes | 58 min |
| May 20, 3:32 PM EDT | Flash Flood Warning | RNK | Wilkes | 5 hr |
| May 20, 3:41 PM EDT | Special Weather Statement | RNK | Surry | 49 min |
| May 20, 3:56 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes | 5 hr |
| May 20, 4:14 PM EDT | Special Weather Statement | RNK | Yadkin | 31 min |
| May 20, 4:22 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 5 hr |
| May 20, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 53 min |
| May 20, 4:58 PM EDT | Special Weather Statement | RNK | Stokes | 47 min |
| May 20, 6:13 PM EDT | Special Weather Statement | RNK | Stokes | 17 min |
| May 20, 6:17 PM EDT | Special Weather Statement | RNK | Surry | 58 min |
| May 20, 6:38 PM EDT | Special Weather Statement | RNK | Stokes | 37 min |
Nearby
Flash Flood Warnings in Virginia, 2018Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.